Multiple Sclerosis Community
Chronic pain (possible nerve damage) question...
About This Community:

Our Patient-to-Patient MS Forum is where you can communicate with other people who share your interest in Multiple Sclerosis. This forum is not monitored by medical professionals.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Chronic pain (possible nerve damage) question...

I'm a 50 year old female (post-menopause) who has suffered with chronic back pain since I was 16.  I was initially diagnosed with mild arthritis in my lumbar spine at 16, and was told to manage the pain with Tylenol or Advil when it got too uncomfortable.

In 2005, after several years of the pain getting much worse - the point that I was taking 5 Advil (approx 1000mg) every 4 hours and still not getting enough relief, I was sent for a CT scan and MRI of my spine. The results - I had 4 bulging disks, 2 cervical and 2 lumbar.  The doc's put me on a combination of Mobil & Tramadol.   The mobic helped a bit with mobility (all my joints were stiff and painful by then), but the tramadol did nothing other than make me too sleepy to function.  Unfortunately, a few months later I lost my health insurance and could no longer see a doctor to get the Mobic renewed, so I went back to managing with Advil for the next 6 years.

In Nov. 2011 I was in a terrible car accident.  Someone hit the rear passenger side of my Jeep, causing it to spin, roll over, and land up against a light pole which then fell onto the car.  I am lucky to be alive at all, and extremely lucky that the only serious damage I suffered was a compression fracture of my T7 vertebrae.  

At the ER, I was given some kind of injection that really did help the pain, but unfortunately, whatever that drug was, it isn't available in prescription form.  Instead they gave me a prescription for Percocet  

It's now 3 months since the accident and I am still in severe pain in my spine, now mostly in the area of the fracture more so than where the disks are bulging or the parts affected by arthritis.  I was also beginning to lose some sensation in my fingers and even lower arms, and often becoming "fumble-fingered" (ie: dropping things, unable to grab them properly, etc.).  The pain itself alternates between the deep bone pain (where it feels like you have a severe bruise and someone is shoving their fist into it - hard) and a burning/cold pain that was most definitely nerve-related.  The pain gets exponentially worse if I have to stand up for even a few minutes, so I spend nearly all my time sitting or laying down.  

I remained on Oxycodone, as well as the Mobic (which was renewed finally) and Tylenol (3 500mg tabs per dose) to manage the pain so I could function at work for most of the last 3 months.  But when I saw my doctor yesterday, he decided to change things up.

I'm now on Gabapentin (300mg 3x daily) for the nerve damage he believes I suffered along with the fractured vertebrae (or because of it), Flexeril (5mg 3x daily) for muscle tension/pain (because I was getting frequent severe headaches and he thinks its from muscle tension due to the back pain), and Tylenol 3 (w/codeine  & only as needed) for times the pain gets really intense.

The combination of Gabapentin and Flexeril are already having a far more extreme effect on me than the Oxycodone did.  I feel very foggy, much more sleepy, and generally less alert/involved in what's going on around me.   Making matters worse, I've been having flashbacks to the accident (I was already prone to PTSD) so the doc also put me on Paxil (10mg to start, to increase to 20mg in 2 weeks) to control the PTSD symptoms.  I took the first pill last night and within 15 mins I barely made it to the bed.    

Needless to say, with the way those three drugs are affecting me, I don't dare take the Tylenol w/codein right now - even though, so far, the pills aren't really eliminating that much pain.  

Unfortunately, starting so many new meds at once makes it hard to know which one is responsible for my fogginess - or if it's the combination of all of them.  So, my question is, has anyone else been on this combination of medications?  Will these effects be  a permanent thing I have to get used to or will they dissipate over time?  Also, are there any other side effects of long-term use that I should be aware of?  
Related Discussions
3 Comments Post a Comment
Blank
1581408_tn?1296510470
Just a few corrections - not sure why the app let my post go through when I was still editing it!

Anyway, the medications I'm on now are:

Gabapentin 300mg - 3x daily (to increase to 600mg - 3x daily in 2 weeks)
Flexeril - 5mg - 3x daily
Paxil - 10mg once daily (to increase to 20 mg daily in 2 weeks)
Tylenol 3 - 1 tablet 3-4 times daily as needed for pain.

Oh, in the tags, that should be "vertebrae" NOT "invertebrale" (not sure how that one happened).  

Finally, there was another question I was going to ask:

I am losing my current job at the end of March, and I'm already looking for a new position.  Since many companies require drug testing these days, will any of these new meds come up on a drug screening?  

I ask because even though I have prescriptions for them all, some companies may not hire someone who is on so much medication if they know about it.  
Blank
198419_tn?1360245956
Moeloe,

I'm glad you survived your accident. So sorry for the continued problems. This is an Multiple Sclerosis forum, and I feel it's best you talk to your prescribing doctor about your pain management and varying meds, and concerns.

Good luck to you with your future job aspirations and chronic condition.
Take care,
-shell
Blank
Avatar_m_tn
I am on gabapentin 300mg 5x a day, this is a pain and antispasmatic medication (nerve).  I was on Flexeril as well, the two together are both relaxents so the foggy, sleepy feelings will persist.  I would talk to your physician or pharmacist as soon as possible.  I fell asleep behind the wheel, thank God it was only a split second and I pulled over not trusting myself to go further.  You are correct, adding the Tylenol could be disastrous.

As for drug test, as long as you have your scripts and explain about the accident there shouldn't be a problem.  However, a position like driving, forklift or a mechanical facility will probably be an issue due to insurance.  An office position should not be a problem but the drugs do affect your brain functions an ability to concentrate.  Again, I would talk to your doctor asap his changing all your meds at the same time wasn't wise, in my humble but very medication experienced opinion.

God must have something very special for you to do, if you believe in things like that.  I am so happy you survived your accident. God Bless I hope all goes well.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Multiple Sclerosis Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Neurology Answerers
667078_tn?1316004535
Blank
HVAC
Durham, NC
338416_tn?1413581329
Blank
jensequitur
Fort Worth, TX
Avatar_f_tn
Blank
essdipity
1831849_tn?1383231992
Blank
kwarendorf
Great Neck, NY
Avatar_f_tn
Blank
SarahL2491
Alagash, ME
572651_tn?1333939396
Blank
Lulu54
Dayton, OH